Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 177, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 25, 2008, 5:43 PM CDT for Elmore County, Macon County, Montgomery County, Alabama. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 25, 2008, 5:43 PM CDT (22:43 UTC)
- Expired
- Apr 25, 2008, 6:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Elmore County, AL, Macon County, AL, Montgomery County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 25, 5:55 PM CDT | HAIL 1.75 | 4 Ese Wetumpka, AL | GOLF BALL SIZED HAIL REPORTED AT INTERSECTION OF CR 8 AND CR 59. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1184 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 252243 SVRBMX ALC051-087-101-252315- /O.NEW.KBMX.SV.W.0177.080425T2243Z-080425T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 543 PM CDT FRI APR 25 2008 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL ELMORE COUNTY IN EAST CENTRAL ALABAMA... NORTHEASTERN MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA... EXTREME WEST CENTRAL MACON COUNTY IN SOUTHEAST ALABAMA... * UNTIL 615 PM CDT * AT 543 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR TALLAPOOSA RIVER WATER PLANT...OR 9 MILES SOUTHEAST OF WETUMPKA. THIS STORM WAS NEARLY STATIONARY. * THE SEVERE THUNDERSTORM WILL BE NEAR... TALLAPOOSA RIVER WATER PLANT BY 550 PM CDT... WARE AND BLUE RIDGE BY 615 PM CDT... WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME DAMAGE...ESPECIALLY TO SMALLER STRUCTURES. THIS IS A DANGEROUS STORM. IF YOUR ARE IH ITS PATH...PREPARE IMMEDAITELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3257 8609 3238 8594 3231 8617 3250 8627 TIME...MOT...LOC 2243Z 180DEG 1KT 3243 8613 $$ 10/ARM
1 follow-up statement
000 WWUS54 KBMX 252256 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 556 PM CDT FRI APR 25 2008 ALC051-087-101-252315- /O.CON.KBMX.SV.W.0177.000000T0000Z-080425T2315Z/ MONTGOMERY AL-MACON AL-ELMORE AL- 556 PM CDT FRI APR 25 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR SOUTH CENTRAL ELMORE...EXTREME WEST CENTRAL MACON AND NORTHEASTERN MONTGOMERY COUNTIES... AT 556 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR TALLAPOOSA RIVER WATER PLANT...OR ABOUT 9 MILES SOUTHEAST OF WETUMPKA. THIS STORM WAS NEARLY STATIONARY. THE SEVERE THUNDERSTORM WILL BE NEAR... TALLAPOOSA RIVER WATER PLANT BY 605 PM CDT... WARE AND BLUE RIDGE BY 615 PM CDT... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3257 8609 3238 8594 3231 8617 3250 8627 TIME...MOT...LOC 2256Z 180DEG 1KT 3244 8613 $$ 10/ARM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 3:04 PM CDT, 2 hours 39 minutes earlier.
Area forecast discussion, Apr 25, 3:04 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 304 PM CDT FRI APR 25 2008 .SHORT TERM...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS DEVELOPED THIS AFTERNOON ACROSS EASTERN ALABAMA...A SIGN THAT CONDITIONS HAVE MOISTENED AND DESTABILIZED AFTER A WEEK OF DRYNESS. THIS AMBIENT CHANGE IN THE AIR MASS IS ESPECIALLY IMPORTANT WHEN ONE THROWS THE APPROACH OF A SERIES OF UPPER LEVEL SHORTWAVE TROUGHS AND ASSOCIATED COLD FRONTS OVER THE WEEKEND. THE AFTERNOON CONVECTION WAS LARGELY THE RESULT OF DIURNAL HEATING...SO THIS ACTIVITY IS EXPECTED TO DIMINISH AFTER SUNSET. THE FIRST COLD FRONT...WHICH STRETCHED FROM EASTERN IOWA TO NORTHERN TEXAS THIS AFTERNOON...IS FORECAST TO PUSH INTO NORTHWEST ALABAMA AROUND 12Z SATURDAY MORNING. THE FRONT WILL BE ACCOMPANIED BY AN AREA OF SHOWERS AND PROBABLY A FEW THUNDERSTORMS. EVER SINCE THIS FRONT GOT WITHIN THE NAM MODELS FORECAST DOMAIN...THE NAM HAS SUGGESTED THAT THE FRONT WOULD PUSH AT LEAST INTO THE SOUTHERN HALF OF ALABAMA. THE GFS...WHICH HAD PREVIOUSLY STALLED THE FRONT A BIT FARTHER NORTH...HAS TRENDED A BIT MORE TO THE NAM SOLUTION (BUT NOT QUITE FULLY COMMITTED TO IT). WHERE THE FRONT STALLS AND SETS UP SHOP...BEFORE RETREATING BRIEFLY BACK TO THE NORTH AS A WARM FRONT...IS AN IMPORTANT FACTOR IN THE WEATHER FOR THE REST OF THE WEEKEND (ESPECIALLY CONSIDERING THE OUTDOOR EVENTS GOING ON THIS WEEKEND). TAKING ALL THINGS INTO CONSIDERATION...I WILL GO WITH A SCENARIO ON SATURDAY THAT PUSHES THE FRONT SOUTH OF I-20...BUT NOT QUITE AS FAR AS I-85. THIS WILL GRADUALLY TAKE MUCH OF THE RAIN WITH IT. BUT PLACES SUCH TUSCALOOSA...BIRMINGHAM...TALLADEGA...AND ANNISTON... WILL MOST LIKELY SEE A WET SATURDAY MORNING THAT MAY TAKE SEVERAL HOURS TO DRY OUT IN THE AFTERNOON. WITH MILD CONDITIONS...AND NO EXTREME IN TEMPERATURES...THE TEMP FORECAST IS LESS CRITICAL. MOS GUIDANCE HAS BEEN DOING A PRETTY GOOD JOB IN THIS REGARD...SO WILL NOT DEVIATE MUCH FROM IT IN THE SHORT TERM. /61/ .LONG TERM...SATURDAY NIGHT THROUGH FRIDAY. THE STALLED FRONT WILL LINGER ACROSS CENTRAL ALABAMA SATURDAY NIGHT WITH ISOLATED TO SCATTERED SHOWERS POSSIBLE THROUGH THE EARLY EVENING. THE SAME FRONT WILL BEGIN TO LIFT NORTHWARD SUNDAY MORNING AS A STRONGER UPPER WAVE SWINGS OVER AND THROUGH THE CENTRAL PLAINS AND MIDWEST...PULLING DEEPER MOISTURE FROM THE GULF. STILL A LOT OF DIFFERENCES ON THE EVOLUTION OF THE WEATHER SYSTEM ON SUNDAY BUT ISOLATED TO SCATTERED SHOWERS SHOULD BE POSSIBLE EARLY SUNDAY AS THE BOUNDARY LIFTS NORTHWARD. MOST LIKELY THIS WILL BE FOLLOWED BY A BREAK FROM LATE MORNING TO MID AFTERNOON. THE MAIN UPPER LEVEL ENERGY WILL THEN SHIFT INTO THE REGION WITH MORE NUMEROUS SHOWERS AND THUNDERSTORMS POSSIBLE MID TO LATE AFTERNOON AND LASTING THROUGH THE EVENING. A FEW LINGERING SHOWERS WILL BE POSSIBLE ACROSS SOUTHEAST THROUGH THE MID MORNING MONDAY...WITH DRIER AND COOLER CONDITIONS THEREAFTER. FROM LATE MONDAY MORNING THROUGH NEXT FRIDAY...THE WEATHER PATTERN WILL PRIMARILY BE UNDER THE INFLUENCE OF HIGH PRESSURE. RAIN CHANCES ARE LITTLE TO NONE NEXT WEEK. TEMPERATURES WILL BE STARTING OFF BELOW CLIMATOLOGY AND THEN GRADUALLY WARMING INTO THE LOWER AND MID 80S BY FRIDAY. GUIDANCE TEMPERATURES AND THICKNESS NUMBERS WERE VERY CLOSE SO GENERALLY FOLLOWED MOS. && .AVIATION...18Z TAF DISCUSSION. FIRST FEW SHOWERS STARTED TO DEVELOP JUST NORTH AND NORTHEAST OF KANB AROUND 1700 UTC...AND THEY APPEAR TO BE MOVING NORTHEAST FROM THERE. WILL NEED TO INCLUDE VCSH FOR KANB FOR THE REMAINDER OF THE AFTERNOON...AND WILL AMEND (IF NECESSARY) IF ANYTHING ELSE DEVELOPS AND HEADS IN THAT DIRECTION. CONVECTION AND CUMULUS FIELD BOTH SHOULD DISSIPATE STARTING AROUND SUNSET. A LARGE PORTION OF THE OVERNIGHT HOURS IS EXPECTED TO BE MOSTLY CLEAR. HOWEVER...LOW LEVEL MOISTURE POOLING AHEAD OF THE APPROACHING COLD FRONT WILL LIKELY LEAD TO CEILINGS AROUND 2000 FEET ACROSS THE I-20 CORRIDOR BEFORE 1200 UTC. A FAIRLY BROAD AREA/BAND OF SHOWERS IS ALSO EXPECTED TO ACCOMPANY THE FRONTS APPROACH SATURDAY MORNING...ALTHOUGH MY LEVEL OF CONFIDENCE IN TIMING ISNT QUITE HIGH ENOUGH TO INCLUDE ANYTHING MORE THAN VCSH OR VCTS IN THE TAFS AT THIS TIME. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 59 76 54 75 47 / 30 70 20 60 70 ANNISTON 62 76 57 76 48 / 20 70 30 60 70 BIRMINGHAM 63 76 58 74 47 / 40 70 20 70 70 TUSCALOOSA 63 77 57 75 48 / 50 70 40 70 60 CALERA 63 77 58 75 49 / 30 70 40 60 70 AUBURN 60 79 60 76 52 / 20 70 30 50 70 MONTGOMERY 62 82 60 79 52 / 20 70 30 50 70 TROY 58 82 60 81 54 / 20 70 30 30 60 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. && 61/88/61
Hazardous weather outlook, Apr 25, 1:00 PM CDT, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 100 PM CDT FRI APR 25 2008 ALZ011>015-017>050-261800- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 100 PM CDT FRI APR 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A FEW STRONG THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL ALABAMA ON SATURDAY...MAINLY BETWEEN THE HOURS OF NOON AND 8 PM. WHILE THE THREAT OF STRONG STORMS IS POSSIBLE JUST ABOUT ANYWHERE EARLY IN THE DAY...THE MAIN THREAT AREA WILL SHIFT MORE INTO THE SOUTH HALF OF ALABAMA AS THE DAY PROGRESSES. THE MAIN THREAT ACCOMPANYING ANY STRONG STORMS THAT DO DEVELOP WILL BE FREQUENT LIGHTNING STRIKES... SMALL HAIL...AND WINDS GUSTS UP TO 40 MPH. STRONG THUNDERSTORMS...WITH FREQUENT LIGHTNING STRIKES...HAIL...AND GUSTY WINDS...ARE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA AGAIN ON SUNDAY. THE THREAT WILL BEGIN BETWEEN 2 PM AND 6 PM IN WESTERN ALABAMA...AND WILL GENERALLY SHIFT EASTWARD FROM THERE OVER THE FOLLOWING 6 TO 12 HOURS. WHILE ISOLATED OCCURRENCES OF LARGE HAIL OR DAMAGING WINDS CANNOT BE COMPLETELY RULED OUT...THE THREAT OF MORE WIDESPREAD OR ORGANIZED SEVERE THUNDERSTORMS ON SUNDAY IS CURRENTLY VERY SMALL. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGEMENT SHOULD MONITOR LATER FORECASTS FOR POSSIBLE ACTIVATION DUE TO STRONG THUNDERSTORMS ON SATURDAY AND SUNDAY. 61
In the hours before
Special weather statement, Apr 25, 3:33 PM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 333 PM CDT FRI APR 25 2008 ALZ045-252100- MACON- 333 PM CDT FRI APR 25 2008 ...SIGNIFICANT WEATHER ALERT FOR MACON COUNTY UNTIL 400 PM CDT... AT 331 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR DAVISVILLE...OR 9 MILES SOUTHEAST OF TUSKEGEE... MOVING NORTHEAST AT 15 MPH. ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... DAVISVILLE. WARRIORSTAND. SOCIETY HILL. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KSL
Special weather statement, Apr 25, 3:57 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 357 PM CDT FRI APR 25 2008 ALZ047-252130- LEE- 357 PM CDT FRI APR 25 2008 ...SIGNIFICANT WEATHER ALERT FOR LEE COUNTY UNTIL 430 PM CDT... AT 356 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR LOACHAPOKA...OR 6 MILES NORTHEAST OF NOTASULGA... MOVING NORTHEAST AT 20 MPH. ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... LOACHAPOKA. CHEWACLA STATE PARK. AUBURN. ROBERT G. PITTS AIRPORT. OPELIKA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KSL
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 25, 5:32 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Montgomery | 28 min |
| Apr 25, 6:15 PM CDT | Severe Thunderstorm Warning | BMX | Elmore | 30 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.